Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 30, NWS Pueblo, CO

June 7, 1998Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 7, 1998, 8:34 PM MDT for Baca County, Colorado. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 7, 1998, 8:34 PM MDT (02:34 UTC)
Expired
Jun 7, 1998, 9:30 PM MDT
In force
56 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

The radar

The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 9:00 PM MDTHail 1.75Campo, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 2:15 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 080234 RRA
SVRPUB
COC009-080330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
834 PM MDT SUN JUN 7 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 930 PM MDT

* AT 834 PM MDT...RADAR SHOWED A SEVERE STORM 30 MILES SOUTH OF
  SPRINGFIELD MOVING MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED WILL BE CAMPO BY 840 PM MDT...HIGHWAY
287/385 BY 840 PM MDT AND OPEN COUNTRY OF EXTREME SOUTHERN BACA
COUNTY.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS
STORM IS LARGE HAIL AND DAMAGING WINDS.  A TORNADO WATCH IS IN
EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES. IF YOU ARE IN OR CLOSE
TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM
WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

LW/JLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 1:40 PM MDT, 6 hours 54 minutes earlier.

Area forecast discussion, Jun 7, 1:40 PM MDT, 6 hours 54 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
140 PM MDT SUN JUN 7 1998

THE POTENTIAL FOR SEVERE WEATHER FOR THE LATE AFTERNOON AND EVENING
HOURS IS THE MAIN FORECAST CONCERN.  AT NOON SATELLITE SHOWED AN
UPPER LOW CENTERED OVER THE UT/AZ/NV BORDER AREA.  SURFACE PRESSURES
OVER COLORADO WERE CONTINUING TO FALL AND A STRONG PRESSURE GRADIENT
OVER THE EASTERN PLAINS HAS RESULTED IN VERY WINDY CONDITIONS.  THE
STRONG LOW LEVEL SOUTHERLY FLOW OVER THE EASTERN PLAINS IS DRAWING
MOIST AIR INTO THE SOUTHEAST PLAINS.  DEW POINTS ACROSS THE
SOUTHEAST PLAINS RANGED FROM THE MID 40S TO AROUND 50...AND THE
ATMOSPHERE WILL CONTINUE TO DESTABILIZE AS LOW LEVEL MOISTURE
CONTINUE TO BE DRAW INTO THE AREA FROM THE SOUTH.  ALSO UPPER JET IS
MOVING OVER THE AREA.  SEEMS THAT SEVERE WEATHER IS CERTAINLY
POSSIBLE AND ONE SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED
FROM EAST CENTRAL COLORADO AND NORTH.  WILL GO WITH OVERNIGHT LOWS
SOMEWHERE AROUND GUIDANCE...EXCEPT FOR THE SAN LUIS VALLEY WHERE
GUIDANCE SEEMS A LITTLE LOW.

In the hours before

Special weather statement, Jun 7, 6:04 PM MDT, 2 hours 30 minutes before
COZ078-080-081-080105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
604 PM MDT SUN JUN 7 1998

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT FOR KIOWA
...PROWERS AND BACA COUNTIES...

STRONG SOUTH WINDS OF 30 TO 40 MPH AND GUSTING TO AROUND 60 MPH CAN
BE EXPECTED UNTIL 7 PM.

SINCE 530 PM MDT...WINDS AT LAMAR HAVE GUSTED TO 55 MPH...WHILE
SPRINGFIELD INDICATED GUSTS TO 45 MPH IN THE STRONG SOUTH WINDS
THAT STREAMED ACROSS SOUTHEAST COLORADO.

THESE GUSTY WINDS WILL MAKE OPEN WATERS OF RESERVOIRS AND LAKES VERY
CHOPPY AND HAZARDOUS. BOATERS AND THOSE WHO ARE FISHING MIGHT
CONSIDER POSTPONING THEIR OUTINGS UNTIL THE WIND HAS DIED DOWN. AT
THE VERY LEAST...BE EXTREMELY CAREFUL ON THE WATER.

RMG
Special weather statement, Jun 7, 6:51 PM MDT, 1 hour 43 minutes before
COZ078-080-081-080150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
651 PM MDT SUN JUN 7 1998

...HIGH WIND WARNING FOR KIOWA...PROWERS AND BACA COUNTIES WILL
EXPIRE AT 7 PM MDT...

WINDS OVER EXTREME SOUTHEAST COLORADO HAVE CONTINUED TO SUBSIDE
SINCE 6 PM WITH STEADY SPEEDS AT LAMAR IN THE 25 TO 35 MPH RANGE
AND GUSTING 45 TO 50 MPH. THESE WINDS WILL CONTINUE TO TAPER OFF
THE REMAINDER OF THE EVENING...ALTHOUGH STEADY WINDS WILL REMAIN A
BIT BRISK UNTIL AROUND 10 PM.

IF YOU HAVE RESPIRATORY PROBLEMS...REMAIN INDOORS UNTIL THE DUST
SUBSIDES.

RMG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:26 PM MDTSevere Thunderstorm WarningPUBLas Animas59 min
Jun 8, 12:35 AM MDTSevere Thunderstorm WarningPUBProwers65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.